Σάββατο, 8 Ιουλίου 2017

PPI USE INCREASE DEATH RISK

Proton-pump inhibitors (PPIs), which are widely prescribed for controlling stomach acid, may be linked with an increased risk for death, new data indicate.
The drugs are available by prescription and over the counter in many countries, including the United States, and are generally perceived as safe, the authors and other experts say. However, numerous studies have linked the drugs with increased risks, including stroke and inpatient death.
In the current study, published online today in BMJ Open, Yan Xie, PhD, from the Clinical Epidemiology Center, Research and Education Service, Veterans Affairs Saint Louis Health Care System in Missouri, and colleagues, analyzed data from the US Veterans Affairs system that tracked more than 6 million people for nearly 6 years — until 2013 or death.
They analyzed three comparison groups: those taking PPIs vs histamine-2 (H2)–blockers, PPI users vs nonusers, and users of PPIs vs people taking neither PPIs nor H2-blockers.
At baseline, the median age for the overall cohort was 61.00 years, but this was slightly higher among those receiving PPIs (61.67 years) compared with those receiving H2-blockers (58.48 years; P < .001). PPI users also tended to receive the drug treatment longer than those taking H2-blockers (450 days vs 120 days; P < .001).
Compared with H2-blocker use (n = 73,335), PPI use (n = 275,977) was associated with a 25% increased risk for death from all causes (hazard ratio, 1.25; 95% confidence interval, 1.23 - 1.28), and the risk increased the longer the PPI was taken. The links were similar for the other groups.
In absolute terms, among the overall cohort the rate of death was 4.47 per 100 person-years compared with 3.32 for those receiving H2-blockers and 4.74 for those receiving PPIs (P < .001).
"The consistency of study findings in our report and the growing body of evidence in the literature showing a host of adverse events associated with PPI use are compelling," they conclude.  "Exercising pharmacovigilance and limiting PPI use to instances and durations where it is medically indicated may be warranted."

Absolute Risk Is Small

Despite these and related findings, the authors note that the drugs "are often overprescribed, rarely deprescribed and frequently started inappropriately during a hospital stay, and their use extended for long-term duration without appropriate medical indication."
According to National Health and Nutrition Examination Survey data, use of prescription PPI nearly doubled from 3.9% in 1999–2000 to 7.8%  in 2011–2012, the authors note.
Ma Somsouk, MD, MAS, the Dean M. Craig Endowed Chair in gastrointestinal medicine at University of California, San Francisco, agreed that use and duration should be medically indicated and noted that this is the first study to find an increased risk for death linked with PPI in the general patient population.
However, he cautioned that although the 25% sounds big, in this cohort "the risk of death is very small to begin with, so a 25% increased risk of death is still a small number."
He told Medscape Medical News, "These medications are potent. They are useful. And they help many, many people, but when they're not needed, they carry a risk without the real benefit that they're supposed to have."
One of the important findings of this study is that it showed the increased risk with increased duration, he said.
Dr Somsouk said his team teaches trainees to think about reducing the duration of PPIs and to have a defined time limit if possible. If that is not possible, they are taught to reduce the dose to the extent possible and then switch to an H2-blocker if appropriate.
Patients ideally should not take a PPI indefinitely, Dr Somsouk says, but that may be necessary for people with, for example, chronic reflux disease "because it works significantly better than an H2-blocker."
The problem comes when patients come in with abdominal pain and doctors prescribe PPI, then forget to check whether the patient has improved on it. Many patients who do not improve still continue to take PPIs.
"Those are the instances where there is no clear medical indication and no clear benefit," Dr Somsouk said, adding that provider education may help in those instances.
Educating patients is also important, he said, because they should know why they are taking the PPI and that if their condition changes or doesn't change, reevaluation may be necessary.
The mechanism behind the link with increased death risk is not well understood, but the authors say it is "likely mediated by the occurrence of one or more of the adverse events associated with PPI use (kidney disease,  dementia, hypomagnesemia, [Clostridiumdifficile infection, osteoporotic fracture and so on."
Among limitations are that the study looked at mostly older, white, male US veterans, so generalizability to other populations is unclear. The data also did not include information on cause of death.
Dr Somsouk said knowing cause of death and whether certain kinds of death had a stronger link to PPI use would further the research.
He said it's also important to remember that this is an observational study and although it appears the authors were rigorous in trying to account for confounders, observational studies leave open the possibility that there may be other associations.
In this case, he said, it's possible that severity of, for example, heart disease could play a role in the findings. People with mild heart disease could have been put on an H2-blocker while people with severe heart disease were prescribed a PPI. So, in the statistical analysis, the researchers are controlling for the groups because they both have heart disease, but heart disease may not be equal between the groups, he says.
"It's possible PPI use is associated not so much with death but may be associated with another condition that is also associated with death," he said. "That's the kind of residual confounding that sometimes statistical analyses cannot always get rid of."
The study authors and Dr Somsouk have disclosed no relevant financial relationships.
BMJ Open. Published online July 3, 2017. Full text

Δεν υπάρχουν σχόλια: